The utilization of coffee waste into fired clay brick

Abdul Kadir, Aeslina and Hinta, Hermawati and Sarani, Noor Amira (2015) The utilization of coffee waste into fired clay brick. ARPN Journal of Engineering and Applied Sciences, 10 (15). pp. 6289-6292. ISSN 1819-6608

[img] Text
AJ 2015 (7).pdf
Restricted to Registered users only

Download (681kB) | Request a copy


The rapid growth of coffee industry is accompanied by a staggering increase in the amount of agriculture waste produced. In coffee producing countries, coffee wastes constitute a source of severe contamination and a serious environmental problem. In this study, the investigation on the possibility to utilize the coffee waste (CW) incorporated into the fired clay brick was carried out. The main purpose of this study is to determine the physical, mechanical properties and leach ability test of bricks incorporated with different percentages of CW. In this methodology, control brick (CB) and three different percentages of coffee waste brick (CWB) (1%, 3% and 5%) were manufactured and fired at 1050 °C. Physical and mechanical properties including shrinkage, density and compressive strength were reported and discussed. Additionally, leaching of heavy metals from manufactured clay brick was tested by using Toxicity Characteristics Leaching Procedure (TCLP). The results reported that with the incorporation of CW, the shrinkage increased linearly but still comply with minimum standard below 8% and good quality of brick was manufactured. Meanwhile, the results showed that density value decreased up to 30% from the normal brick with increased percentages of CW. The decreased compressive strength value of all the manufactured brick is still complies with minimum standard. On the other hand, heavy metals concentration leach out from different percentages of coffee waste brick is not exceeding the limit of 5 mg/L allowed by United States Environmental Protection Agency (USEPA). As a conclusion, the incorporation of CW into fired clay brick gives some advantages to the brick properties and also provides alternative solution on disposing the CW. In addition, the CW could also be a potential of low cost waste additive for the production of a brick.

Item Type: Article
Uncontrolled Keywords: coffee waste; fired clay brick; physical and mechanical properties TCLP; heavy metals
Subjects: T Technology > T Technology (General)
T Technology > TA Engineering (General). Civil engineering (General) > TA401-492 Materials of engineering and construction. Mechanics of materials
Divisions: Faculty of Civil Engineering and Built Environment > Department of Civil Engineering : Water and Environmental Engineering
Depositing User: Mrs. Mashairani Ismail
Date Deposited: 07 Dec 2021 06:16
Last Modified: 07 Dec 2021 06:16

Actions (login required)

View Item View Item